Alert archive / Kentucky / Flash Flood Warnings in 1996
Flash Flood Warning 45, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Nov 30, 1996, 11:57 PM EST for McCreary County, Whitley County, Kentucky. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 30, 1996, 11:57 PM EST (04:57 UTC)
- Expired
- Dec 1, 1996, 8:00 AM EST
- In force
- 8 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties McCreary County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 104 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 010458 FFWJKL KYC013-051-071-095-119-121-125-131-133-147-193-195-235-011300- BULLETIN - EBS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1157 PM EST SAT NOV 30 1996 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 800 AM EST (700 AM CST) FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...BELL ...CLAY ...FLOYD ...HARLAN ...KNOTT ...KNOX ...LESLIE ...LETCHER ...PERRY ...PIKE IN SOUTH CENTRAL KENTUCKY ...LAUREL ...MCCREARY ...WHITLEY A VERY SERIOUS FLOOD SITUATION HAS DEVELOPED ACROSS THE AREA WITH RAINFALLL AMOUNTS OF 1 TO 3 INCHES DURING THE LAST 24 HOURS. MORE HEAVY RAIN IS EXPECTED DURING THE EARLY MORNING HOURS SUNDAY PRODUCING ADDITIONAL FLOODING OF STREAMS...CREEKS AND LOW-LYING AREAS. MANY REPORTS OF FLOODING HAVE ALREADY BEEN RECEIVED...AND ANOTHER INCH OR TWO OR RAIN COULD FALL THROUGH MID-MORNING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING. SES/CEG/SMG/DFM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 9:22 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Nov 30, 9:22 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EST SAT NOV 30 1996
DEALING WITH FLOODING ALL EVENING SO NOT MUCH TIME TO LOOK BEYOND THE
NEXT FEW HOURS. WARNINGS CONTINUE FOR MCREARY TO HARLAN COUNTY THROUGH
MIDNIGHT. 2-4 INCHES OF RAIN HAS FALLEN THERE SINCE EARLY THIS
MORNING. WE HAVE RECEIVED REPORTS OF FLOODING FROM WHITLEY...BELL...
AND HARLAN COUNTIES. ELSEWHERE...ADVISORIES ARE NOW IN EFFECT FOR MOST
OF THE AREA SOUTH AND EAST OF JACKSON.
THE WORST OF THE RAIN IS IN THE PROCESS IF MOVING OUT OF OUR CWA. IT
LOOKS LIKE A LULL FOR 3-5 HOURS BEFORE THE SYNOPTIC RAINS HIT AHEAD OF
THE COLD FRONT. THUNDERSTORMS ARE LIKELY WITH THIS ALONG WITH
ADDITIONAL FLOODING CONCERNS. THIS EVENING/S FLOOD PROBLEMS WILL
LINGER AS THE WATER WORKS OFF THE HILLS AND DOWNSTREAM. RIVER FLOODING
MAY BECOME A PROBLEM LATER TONIGHT AND ON SUNDAY.
TEMPS POPS
JKL 54/56/31/51 +900
LOZ 52/54/30/53 +900
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 8:04 PM EST | Flash Flood Warning | JKL | Bell, Knox, Whitley | 4 hr |
| Nov 30, 8:04 PM EST | Flash Flood Warning | JKL | McCreary | 4 hr |
| Nov 30, 8:04 PM EST | Flash Flood Warning | JKL | Harlan | 4 hr |
| Nov 30, 9:45 PM EST | Flash Flood Warning | JKL | Leslie, Perry | 3 hr |
| Nov 30, 9:45 PM EST | Flash Flood Warning | JKL | Letcher | 3 hr |
| Nov 30, 11:57 PM EST | Flash Flood Warning | JKL | Harlan, Knott, Letcher, Perry, Pike | 8 hr |
| Nov 30, 11:57 PM EST | Flash Flood Warning | JKL | Bell, Clay, Knox, Laurel, Leslie | 8 hr |
| Nov 30, 11:57 PM EST | Flash Flood Warning | JKL | Floyd | 8 hr |
Nearby
Flash Flood Warnings in Kentucky, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.